According to a new study, over the counter medications ibuprofen and Excedrin both relieve the pain and symptoms of severe migraines better than placebo.
Reanalyzing data from a clinical trial, researchers found that more than half of the people taking either of the non-prescription drugs reported some relief. Excedrin containing caffeine performed best.
Lead author Dr. Jerome Goldstein, director of the San Francisco Clinical Research Center said, “This is not at all surprising. Combination analgesics (like Excedrin) have been around for a long, long time and have had a big impact on treating migraine.”
For the analysis, the 660 migraineurs had been randomly assigned to 3 groups, two of which received doses of Excedrin or ibuprofen as well as placebo tablets marked to look like one of the medications. Members of the third group received only 4 placebo tablets.
Based on diaries the participants kept, people who took Excedrin or ibuprofen both reported more pain relief than those who took a placebo. Excedrin users said they had more pain relief than ibuprofen users from 45 minutes through four hours post medication. At the two-hour point, 62% of Excedrin users reported some headache relief, compared to to 54% of ibuprofen users and 47% of placebo users, according to the results published in Cephalagia.
Goldstein stressed the importance of caffeine, which is an ingredient in Excedrin, but not in ibuprofen. He said caffeine helps the body absorb medications and can make pain relievers more effective.
However, Dr. Douglas S. Paaus, a migraine specialist at the University of Washington School of Medicine in Seattle, who was not involved in the study, noted that caffeine can also cause headaches. “With many doses of caffeine per week, you may get rebound headaches. When people overuse medications for migraine they can give themselves chronic daily headache,” he said.
Paaus also said, “I have a lot of patients with migraine headaches, and they try just about anything. It’s not like this medicine is a surprise to them.” And, he added, “We still have plenty of people in this country who don’t have medical insurance. They can get this without a prescription and it’s much cheaper.”
“Excedrin may be appropriate for severe migraine headaches, in a situation where (sufferers) may not be able to access other medications or may not want to take a narcotic,” said Goldstein. He cautions that it should be taken appropriately. “Utilization of combination analgesics is dangerous. Taking 6 to 8 pills per day, that is not the way to utilize any analgesic product.”
Goldstein also said medications should be used as directed, and consult with a healthcare provider. reutershealth.com 5/8/14